Thunderstorm Wind, Macon
- When
- July 1, 4:00 PM CST to 4:05 PM CST
- Where
- Macon County, Harristown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.850, -89.080
A few large branches were blown down.
A cold front pushing into a highly unstable, but weakly sheared airmass triggered scattered strong to severe thunderstorms across central Illinois during the afternoon and evening of July 1st. A couple of the cells produced minor wind damage across portions of Dewitt and Macon counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front pushing into a highly unstable, but weakly sheared airmass triggered scattered strong to severe thunderstorms across central Illinois during the afternoon and evening of July 1st. A couple of the cells produced minor wind damage across portions of Dewitt and Macon counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 1, 2:17 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 317 PM CDT Sun Jul 1 2018 .SHORT TERM...(This evening through Monday) ISSUED AT 317 PM CDT Sun Jul 1 2018 Broken line of convection has developed along a pre-frontal trough across the Illinois River Valley this afternoon. Individual cells within the line are tracking northeastward, while the overall line shifts slowly to the east. Based on radar timing tools, it appears the storms will reach the I-55 corridor by 22z/5pm...then further east into east-central Illinois early this evening. The atmosphere ahead of the line remains very unstable characterized by SBCAPE values of around 5000J/kg. The mitigating factor for widespread severe weather appears to be paltry mid- level lapse rates and only very weak wind shear. Even still, think a few of the stronger cells will be capable of producing damaging wind gusts as the line progresses eastward. As a result, Severe Thunderstorm Watch remains in effect for all locations along/northwest of an Effingham to Marshall line through 8pm. Storms will weaken as daytime instability wanes, so severe threat further east/later into the evening is quite low. Will hang on to slight chance PoPs east of I-55 through the overnight hours, with dry conditions expected further west. The front will settle southward to the I-70 corridor by Monday afternoon: however, decreasing convergence along the boundary and weakening upper support will prevent widespread storm development. Have therefore only mentioned low chance PoPs across the SE KILX CWA Monday afternoon. High temperatures will be slightly cooler than in recent days...mainly in the middle to upper 80s. && .LONG TERM...(Monday night through Sunday) ISSUED AT 317 PM CDT Sun Jul 1 2018 Front will lift back northward on Tuesday, providing the focus for scattered thunderstorms during peak heating. Will carry low chance PoPs across much of the area accordingly. The boundary will dissipate by Wednesday as the upper high re-establishes itself across the region. Cannot rule out a stray thunderstorm Wednesday afternoon, but think most locations will remain hot and dry with temperatures climbing back into the lower 90s. 12z Jul 1 models all retrograde the upper high westward slightly faster than previously forecast, allowing a weak cold front to drop southward into Illinois late Thursday into Friday. Given good agreement on the timing of the front, have introduced chance PoPs along/north of I-72 Thursday afternoon...then south of I-72 on Friday. Temperatures will remain hot in the lower 90s on Thursday...then will drop back into the middle 80s by next weekend as a cooler/less humid airmass arrives in the wake of the front. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1244 PM CDT Sun Jul 1 2018 Narrow line of convection has developed ahead of an advancing cold front across west-central Illinois early this afternoon. Individual cells within the line are moving to the NE while the whole line generally shifts eastward. Based on radar timing tools and latest HRRR forecast, have fine-tuned thunder timing at the terminals. Think convection will arrive at KPIA by around 20z...then further east to KCMI by 01-02z. Winds will initially be from the S/SW with gusts to around 20kt this afternoon, then will become W/SW once the line of storms passes this evening. The actual cold front will push through the region later this evening into the overnight hours, resulting in winds veering to the NW toward midnight...then to the NE by Monday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for ILZ029>031-036>038-040>057-061>063-066>068-071>073. && SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous Weather Outlook National Weather Service Lincoln IL 330 PM CDT Sun Jul 1 2018 ILZ027-028-021100- Knox-Stark- 330 PM CDT Sun Jul 1 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There will be a slight chance for a thunderstorm late this afternoon and evening. At this time, it appears the main severe threat has shifted off to our east. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... The next best chance for showers and thunderstorms will be on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ILZ029>031-036>038-040>057-061>063-066-021100- Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas- Edgar-Effingham-Fulton-Logan-Macon-Marshall-Mason-McLean-Menard- Morgan-Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby- Tazewell-Vermilion-Woodford- 330 PM CDT Sun Jul 1 2018 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Dangerous heat and humidity will continue through early this evening with heat index values of 100 to 105, which are then forecast to lower into the 70s overnight. Scattered thunderstorms will track east across central and east central Illinois through early this evening. Locally damaging wind gusts around 60 mph may occur with the stronger thunderstorms. Minor flooding will continue on the Illinois River from Havana downstream. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Isolated to widely scattered thunderstorms will be possible over portions of central and east central Illinois from Tuesday through Friday. Minor flooding will continue on the Illinois River from Havana downstream the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation will continue over most of the area into early this evening. ILZ067-068-071>073-021100- Clay-Crawford-Jasper-Lawrence-Richland- 330 PM CDT Sun Jul 1 2018 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Dangerous heat and humidity will continue for the rest of this afternoon with peak heat index values of around 105 degrees. Heat index values will slowly lower into the 70s overnight. Scattered thunderstorms are expected across the area late this afternoon and evening. Locally damaging wind gusts over 60 mph and hail may occur with the stronger thunderstorms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Isolated to scattered thunderstorms will be possible on a daily basis from Monday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed over parts of southeast Illinois between 4 and 9 p.m. Smith
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HEAVY RAIN 2 N MORTON 40.64N 89.47W
07/01/2018 M1.50 INCH TAZEWELL IL BROADCAST MEDIA
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
408 PM CDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HEAVY RAIN PEKIN 40.57N 89.63W
07/01/2018 M1.50 INCH TAZEWELL IL BROADCAST MEDIA
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
412 PM CDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HEAVY RAIN PEORIA 40.74N 89.61W
07/01/2018 M1.50 INCH PEORIA IL BROADCAST MEDIA
&&
JRPSpecial Weather Statement
National Weather Service Lincoln IL
454 PM CDT SUN JUL 1 2018
ILZ044-053-012245-
Macon-Piatt-
454 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIATT AND CENTRAL
MACON COUNTIES UNTIL 545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harristown, or near Decatur, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Decatur, Mount Zion, Forsyth, Bement, Cerro Gordo, Harristown, Long
Creek, Warrensburg, Argenta, Oreana, Oakley, Cisco, Boody, Elwin,
Decatur Airport and Milmine.
This includes Interstate 72 between mile markers 130 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 800 PM CDT for
central Illinois.
LAT...LON 3989 8853 3972 8906 3989 8916 4006 8876
4006 8875 4007 8874 4010 8866
TIME...MOT...LOC 2154Z 242DEG 30KT 3985 8903
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
456 PM CDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HEAVY RAIN WASHINGTON 40.70N 89.44W
07/01/2018 M1.00 INCH TAZEWELL IL BROADCAST MEDIA
&&
JRPThe Lincoln radar (KILX), 40 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
4 thunderstorm wind. Local standard time, as filed.
A few large branches were blown down.
A tree was blown over onto a house.
A large tree was broken.
Two power poles were leaning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776350, 776351, 776347, 776348.